Alert archive / South Carolina / River Flood Advisories in 2023

River Flood Advisory 1, NWS Columbia, SC

January 4, 2023Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood advisory at Jan 4, 2023, 5:02 PM EST for Lexington County, Richland County, South Carolina. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2023, 5:02 PM EST (22:02 UTC)
Expired
Jan 4, 2023, 9:16 PM EST
In force
4 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Columbia (COLS1). The gauge peaked at 16.83 ft at Jan 5, 2023, 9:00 PM EST.

actionminormoderate102001/0401/0501/06
Action stage
10 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at Jan 4, 4:34 PM EST, 28 minutes earlier.

Area forecast discussion, Jan 4, 4:34 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
434 PM EST Wed Jan 4 2023

.SYNOPSIS...
Cold front along with showers and thunderstorms moving through
the Southeast today. Cooler and drier conditions will be over
the area for Thursday through Saturday with the next low
pressure system and chances of rain returning to the area on
Sunday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Rain will diminish into late afternoon as the deeper moisture
moves east. The cold front will move into the area from the west
this evening leading to clearing skies as direr air pushes into
the forecast area. Winds will increase this afternoon and
evening as the front moves through the region with gusts to 25
mph expected. High temperatures this afternoon will range from
the upper 60s to around 70 along and north of I-20 with mid 70s
elsewhere. Low temperatures tonight will be in the mid 40s in
the western Midlands and northern CSRA with upper 40s to low 50s
elsewhere.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A fast moving zonal flow aloft will prevail across the Southeast
U.S. through the end of this week. At the surface, high pressure
gradually builds into the region. Temperatures will remain well
above normal on Thursday with highs in the mid to upper 60s and then
cool to slightly above normal Friday through Saturday with highs in
the mid 50s to lower 60s. It is expected to be dry during this time
period.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
An upper level trough is forecast to move across the Midlands and
CSRA late Sunday through Monday for a chance of showers.

Medium range models depict a complex split flow pattern across the
central and eastern United States during the middle of next week.
There is lower than normal confidence in the forecast Tuesday
through Wednesday.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Band of thunderstorms, and area of stratiform light rain behind
it, has pushed well east of the terminals. Widespread MVFR CIGs
still in place. Will expect a return to VFR late this evening
or early tonight behind a cold frontal passage. Some drier air
entering the region behind the front, along with indications
that boundary layer wind may stay up just enough, is expected
to preclude fog formation tonight, but will continue to monitor
trends this evening. VFR Thursday.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected through Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jan 4, 1:04 PM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
104 PM EST Wed Jan 4 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-051815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
104 PM EST Wed Jan 4 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

No additional hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 4, 12:55 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1255 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND DMG     1 WSW SOUTH CONGAREE    33.90N 81.15W
01/04/2023                   LEXINGTON          SC   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            WSW SOUTH CONGAREE. INCORRECT LOCATION AND
            WILL BE INVESTIGATED FURTHER. PUBLIC REPORT
            OF NUMEROUS STRUCTURES DAMAGED IN BLUE RIDGE
            TERRACE. TORNADO POSSIBLE. TIME ESTIMATED BY
            RADAR.

&&

MG
Local storm report, Jan 4, 1:01 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
101 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     6 NNE WAYNESBORO        33.16N 81.96W
01/04/2023                   BURKE              GA   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN IN
            GENERAL AREA OF OLD WAYNESBORO ROAD OFF
            HIGHWAY 56.

&&

JAQ
Local storm report, Jan 4, 1:10 PM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
110 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     JACKSON                 33.33N 81.79W
01/04/2023                   AIKEN              SC   PUBLIC

            TREES AND POWER LINES DOWN IN JACKSON, SC.

&&

JAQ
Local storm report, Jan 4, 1:12 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
112 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     5 ESE GILBERT           33.88N 81.32W
01/04/2023                   LEXINGTON          SC   LAW ENFORCEMENT

            LEXINGTON PD REPORTED TREES AND POWER LINE
            DOWN ALONG CALKS FERRY ROAD. TORNADOES
            POSSIBLE. TIME ESTIMATED.

1045 AM     TSTM WND DMG     4 SE GILBERT            33.89N 81.33W
01/04/2023                   LEXINGTON          SC   LAW ENFORCEMENT

            LEXINGTON PD REPORTED TREE DOWN ON POWERLINE
            ON LIBERTY HILL ROAD. TORNADO POSSIBLE. TIME
            ESTIMATED.

&&
Local storm report, Jan 4, 2:36 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     TSTM WND DMG     4 W WOODFORD            33.67N 81.19W
01/04/2023                   LEXINGTON          SC   TRAINED SPOTTER

            MULTIPLE TREES DOWN NEAR THE INTERSECTION OF
            HIGHWAY 178 AND POOLS MILL ROAD. POSSIBLE
            TORNADO. TIME ESTIMATED FROM RADAR.

&&

CJR
Local storm report, Jan 4, 2:45 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     TSTM WND DMG     2 NW WOODFORD           33.68N 81.13W
01/04/2023                   LEXINGTON          SC   TRAINED SPOTTER

            TREES DOWN AND DAMAGE TO A CARPORT IN THE
            1400 BLOCK OF WOODFORD ROAD. POSSIBLE
            TORNADO DAMAGE.

&&

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 8:19 AM ESTSpecial Weather StatementCAENewberry41 min
Jan 4, 8:23 AM ESTSpecial Weather StatementCAEMcCormick52 min
Jan 4, 9:09 AM ESTSpecial Weather StatementCAEEdgefield51 min
Jan 4, 9:14 AM ESTSpecial Weather StatementCAELancaster46 min
Jan 4, 9:21 AM ESTSevere Thunderstorm WarningCAEAiken, Edgefield54 min
Jan 4, 9:41 AM ESTSevere Thunderstorm WarningCAEEdgefield, Saluda39 min
Jan 4, 9:56 AM ESTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Edgefield, Lexington, Orangeburg49 min
Jan 4, 10:00 AM ESTTornado WarningCAEAiken, Edgefield, Saluda30 min
Jan 4, 10:16 AM ESTSevere Thunderstorm WarningCAEAiken, Calhoun, Fairfield, Lexington, Newberry, Richland and 1 more44 min
Jan 4, 10:32 AM ESTTornado WarningCAEAiken, Calhoun, Lexington, Orangeburg28 min
Jan 4, 10:35 AM ESTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg and 2 more40 min
Jan 4, 10:38 AM ESTTornado WarningCAELexington22 min
Jan 4, 10:54 AM ESTTornado WarningCAECalhoun, Lexington, Orangeburg, Richland36 min
Jan 4, 10:55 AM ESTTornado WarningCAECalhoun, Lexington, Richland19 min
Jan 4, 11:13 AM ESTAreal Flood AdvisoryCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda2 hr
Jan 4, 11:17 AM ESTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more58 min
Jan 4, 5:02 PM ESTRiver Flood WarningCAEGreenwood, Newberry, Saluda3 days
Jan 4, 5:02 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland5 days
Jan 4, 5:02 PM ESTRiver Flood WarningCAECalhoun, Richland8 days
Jan 4, 8:46 AM ESTSpecial Weather StatementCAEColumbia, McDuffie44 min

Nearby

River Flood Advisories in South Carolina, 2023Every river flood advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.